Ohio, 2003Winter Storm in Ohio, January 16, 2003
January 16, 2003 · NWS ILN · 4 events in 4 counties and zones
4 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 16, 2:22 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jan 16, 2:22 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
222 PM EST THU JAN 16 2003
FCST PERIOD IS CATEGORIZED WITH A FEW CLIPPERS PASSING OVER FCST
AREA AND H5 LOW MOVING FROM JAMES BAY TO THE ERN GTLKS BY TUESDAY.
AFTER THIS, H5 PATTERN FROM MRF DOES NOT SEEM TO MAKE MUCH SENSE
WITH A BROAD LOW ENTERING THE SRN CANADIAN PLAINS. SFC LOW EJECTING
FROM THE GREAT BASIN AND STRENGTHENING OVER TNVLY SEEMS TO BE A BIT
OVERDONE AS WELL FOR LAST 2 DAYS OF FCST.
NEXT GOOD CHANCE FOR PRECIP WILL BE SAT NITE AHEAD OF NEXT CLIPPER.
CENTER OF H5 LOW SWINGS RIGHT OVER FCST AREA AND ASSOCIATED SFC TROF
WITH A LOW IN THE GTLKS REGION PASSING EAST OF REGION BY 12Z SUN.
SFC FRONT IS NOT THAT WELL DEFINED AS IT PASSES THROUGH WITH ENERGY
BEING SPLIT TO THE N AND S OF THE REGION. WEAK WAA SETS UP BRIEFLY
AFTER PASSAGE OF THIS CLIPPER AND THEN QUICKLY GETS CAUGHT IN
WESTERLY FLOW WITH YET ANOTHER WEAK CLIPPER SUNDAY EVENING. LAST
LOBE OF H5 LOW N OF GTLKS SWINGS THROUGH ON MON PM AND THEN SFC HI
TAKES OVER WITH LAST SFC CDFNT PASSAGE ON TUESDAY.
A COUPLE ROUNDS OF SNOW IS EXPECTED THROUGH THE PERIOD AND IM GOING
TO KEEP TEMPS A BIT BELOW GUIDANCE WITH THE THOUGHT OF FRESH SNOW
COVER THAT SHOULD NOT EXPERIENCE ANY MELT.
ON THE EXTENDED, ARCTIC AIRMASS TO REMAIN IN PLACE OVER OHVLY WITH A
REINFORCING FROPA ON MON NIGHT/TUESDAY. SFC HIGH PRESSURE RIDGE SETS
UP FROM CANADIAN PLAINS TO GTLKS REGION ON DAYS 6/7. MRF BRINGS A
SFC LOW ACROSS THE GULF STATES AND TRIES TO BRING WARM AIR INTO THE
REGION FROM THE SOUTH. BELIEVE THAT THE HIGH PRESSURE WILL DOMINATE
AND ANY SFC WAVES TO THE SOUTH WILL NOT SEE THE NRN EDGE REACH
OHVLY.
WILL HAVE ISC GRIDS IN DATABASE FOR VIEWING BY 3:00. COMMENTS AND
COORDINATION WELCOME.
.ILN...
IN...WINTER WEATHER ADVISORY THRU 10 PM FOR
INZ058>059-066-073>075-080.
KY...WINTER WEATHER ADVISORY THRU 10 PM FOR KYZ089>096.
WINTER WEATHER ADVISORY THRU 2 AM FRIDAY FOR KYZ097>100.
OH...WINTER WEATHER ADVISORY THRU 10 PM FOR OHZ070-077>078.
WINTER WEATHER ADVISORY THRU 2 AM FRIDAY FOR OHZ079>082-088.
FRANKS
Hazardous weather outlook, Jan 16, 5:10 AM EST, 12 hours 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EST THU JAN 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
LOW PRESSURE IN THE CENTRAL PLAINS WILL TRACK INTO THE TENNESSEE
VALLEY BY THIS EVENING...SPREADING SNOW INTO THE OHIO VALLEY TODAY.
SNOWFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE ACROSS NORTHERN
KENTUCKY BY TONIGHT...WITH 2 TO 4 INCHES POSSIBLE ACROSS SOUTHEAST
INDIANA...SOUTHERN OHIO AND NORTHEAST KENTUCKY. LIGHTER AMOUNTS ARE
EXPECTED FURTHER NORTH ALONG THE INTERSTATE 70 CORRIDOR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
A QUICK MOVING UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE OHIO
VALLEY SATURDAY NIGHT BRINGING ANOTHER CHANCE FOR SNOW. OTHER WEAK
DISTURBANCES WILL KEEP THE CHANCE FOR LIGHT SNOW IN THE REGION INTO
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RYAN
Winter Storm, Butler
- When
- January 16, 5:30 PM EST to 11:00 PM EST
- Where
- Butler forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
Low pressure tracking across the upper Tennessee valley, produced a swath of snow across the southern half of Ohio. Two to three inches fell across the region, with isolated amounts up to four inches.
Winter Storm, Clermont
- When
- January 16, 5:30 PM EST to 11:00 PM EST
- Where
- Clermont forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
Low pressure tracking across the upper Tennessee valley, produced a swath of snow across the southern half of Ohio. Two to three inches fell across the region, with isolated amounts up to four inches.
Winter Storm, Pike
- When
- January 16, 5:30 PM EST to 11:00 PM EST
- Where
- Pike forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
Low pressure tracking across the upper Tennessee valley, produced a swath of snow across the southern half of Ohio. Two to three inches fell across the region, with isolated amounts up to four inches.
Winter Storm, Scioto
- When
- January 16, 5:30 PM EST to 11:00 PM EST
- Where
- Scioto forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
Low pressure tracking across the upper Tennessee valley, produced a swath of snow across the southern half of Ohio. Two to three inches fell across the region, with isolated amounts up to four inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Kansas, January 16, 20031 death · 2 injured · 1 event
- Ice Storm in Kansas, January 16, 20031 death · 1 event
- Winter Storm in Tennessee, January 16, 200340 events
- Winter Storm in Virginia, January 16 to 17, 200327 events
- Heavy Snow in Kentucky, January 16 to 17, 200325 events
- Heavy Snow in Tennessee, January 16, 200324 events
- Winter Storm in Kentucky, January 16, 200317 events
- Heavy Snow in Georgia, January 16 to 17, 200317 events
- Ice Storm in Kansas, January 16, 20032 injured · 1 event
- Winter Storm in Virginia, January 16 to 17, 200315 events
- Heavy Snow in North Carolina, January 16 to 17, 200313 events
- Winter Weather in North Carolina, January 16, 200312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340752, 5340753, 5340754, 5340755.